Tornadoes · United States · North Dakota · 2005

F0 tornado, Walcott to Kindred, North Dakota, June 29, 2005

From Walcott to Kindred, this F0 tornado ran 2.0 miles across Richland and Cass counties on June 29, 2005, touching down at 4:40 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 29, 2005
Touchdown
4:40 PM CDT (21:40 UTC)
Path length
2.0 miles (3.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Counties
Richland and Cass counties
Touchdown point
46.600, -96.970
Lift-off point
46.650, -96.930
Record number
1010

What the Weather Service recorded

A tornado and rising dust plume were seen, but no damage was reported. The tornado continued into Cass county.

This tornado originated 4 miles north-northwest of Walcott in Richland county. A tornado and rising dust plume were seen, but no damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 29, 3:57 PM CDT, 43 minutes earlier.

Area forecast discussion, Jun 29, 3:57 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
357 PM CDT WED JUN 29 2005

UPDATE FOR TORNADO WATCH #554

.SHORT TERM...FORECAST CHALLENGE WILL DEAL WITH HEAVY RAINFALL AND
SEVERE POTENTIAL THIS EVENING INTO TONIGHT. 12Z GFS/NAM INITIALIZED
DECENT AND IN GENERAL AGREEMENT. HOWEVER...GFS SEEMS TO BE SUPERIOR
WITH HANDLING DETAILS THROUGH 18Z CONSIDERING INSTABILITY FIELDS
AND STRONGER DEVELOPMENT OF SYNOPTIC FEATURES. WILL AGAIN FOLLOW GFS.

TONIGHT...SEVERE POTENTIAL EXISTS ACROSS THE SOUTHERN FORECAST AREA
(FA). 17Z ANALYSIS SHOWS SFC LOW PRESSURE CENTER LOCATED IN E SD
WITH STORMS DEVELOPING JUST TO THE SE OF THIS FEATURE. MSAS 3HR
PRESSURE FALLS AROUND 4MB LOCATED ACROSS WEST CENTRAL
MINNESOTA...THUS EXPECT SFC LOW AND WARM FRONT TO LIFT IN THIS
DIRECTION. THIS ALL MAKES SENSE CONSIDERING STRONG WAVE EVIDENT ON
WATER VAPOR IMAGERY ACROSS WESTERN DAKOTAS. STORMS SHOULD CONTINUE
TO INITIATE E OF SFC LOW ALONG WARM FRONT. STRONG DEEP LAYERED SHEAR
(40-50KTS) AND MODERATE INSTABILITY (@ 2000J/KG) ACROSS E SD SHOULD
ALSO BE PULLED NORTHWARD. WITH ALL THIS...THE ENVIRONMENT CONTINUES
FAVORABLE FOR SUPERCELLS ACROSS SOUTHERN FA THROUGH THE EVENING.

DEFORMATION ZONE THUNDER/SHOWERS ACROSS CENTRAL NORTH DAKOTA
APPROACHING DVL BASIN. AS SHORTWAVE APPROACHES EXPECT STRONG
DEFORMATION (EVIDENT BY LOOKING AT 850-500MB TOTAL DEFORMATION)
ACROSS NE ND INTO NW MN. WEAK INSTABILITY COMBINED WITH THIS FORCING
KEEPS HEAVY RAINS POSSIBLE...WITH AN ADDITIONAL 1-3 INCHES BY
MIDNIGHT.

PRECIPITABLE WATERS 1.50 TO 2.00 INCHES KEEPS HEAVY RAIN THREAT AT
LEAST UNTIL MIDNIGHT. ANY SUPERCELLS WHICH DEVELOP ACROSS THE SOUTH
WILL POSE A FLASH FLOOD THREAT. ALSO...DEFORMATION ZONE RAINS ACROSS
THE NORTH POSE THE SAME PROBLEM. CONSIDERING FORECASTED QPF AND
EARLIER HEAVY RAINS WILL KEEP FLASH FLOOD WATCH GOING OVERNIGHT.

REGION REMAINS IN DEEP CYCLONIC FLOW ON THURSDAY WITH SHOWERS
LIKELY. WINDS WILL NEED TO BE MONITORED WITH STRONG PRESSURE
GRADIENT IN PLACE AS SYSTEM SLOWLY MOVES EAST. MODEL SOUNDINGS
INDICATE ADIABATIC LAYER TO 850MB WITH 40-50KTS AVAILABLE TO MIX.
THIS MAY WARRANT A WIND ADVISORY (30-40MPH)...WILL CONTINUE TO
MONITOR AND ADVISE NEXT SHIFT. PRESSURE BUILDS IN FRIDAY TO DRY
THINGS OUT. ANOTHER SYSTEM APPROACHES THE REGION FRIDAY NIGHT WITH
THUNDERSTORMS AGAIN POSSIBLE ON SATURDAY.

.LONG TERM (SUN-WED)...STRONG PUNCH OF UNUSUALLY SOUTH/STRONG
WESTERLIES COUPLED WITH DIGGING 500MB TROUGH OVER WESTERN CANADA
WILL BRING A CHANCE FOR STORMS WITH FROPA PASSAGE ON SATURDAY NIGHT
INTO SUNDAY. EXPECT FEATURE TO BE PROGRESSIVE IN NATURE WITH DRY AND
NEAR SEASONABLE CONDITIONS IN WAKE OF FRONT FOR EARLY NEXT WEEK AS
GENERALLY ZONAL FLOW TAKES SHAPE OVER CONUS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR SARGENT COUNTY.
     FLASH FLOOD WATCH THROUGH TONIGHT.
     TORNADO WATCH #554 FOR RICHLAND AND CASS COUNTIES.
MN...FLASH FLOOD WATCH THROUGH TONIGHT.
     TORNADO WATCH #554 FOR
NORMAN...CLAY...WILKIN...MAHNOMEN...CLEARWATER...BECKER...OTTERTAIL..
.GRANT...HUBBARD...AND WADENA COUNTIES.

&&

GRAFENAUER/BERG
Hazardous weather outlook, Jun 29, 7:14 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
714 AM CDT WED JUN 29 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
714 AM CDT WED JUN 29 2005

...SEVERE THUNDERSTORMS ARE FORECAST ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA AND EASTERN NORTH DAKOTA FOR TODAY AND THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND THIS EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST FOR NORTHWEST AND
WEST CENTRAL MINNESOTA AND ALL OF EASTERN NORTH DAKOTA THROUGH LATE
THIS EVENING. ISOLATED SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA WILL MOVE THROUGH THE AREA THIS MORNING. A COLD FRONT ACROSS
THE WESTERN DAKOTAS WILL MOVE ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND INTO
THE EVENING. MAIN THREAT THIS AFTERNOON WILL BE LARGE
HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED
TORNADOES. WARM MOIST AIR WILL MOVE NORTH THIS MORNING ACROSS THE
AREA WITH SURFACE DEWPOINTS EXPECTED TO RISE AROUND 70 DEGREES. LOW
PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL MOVE INTO FAR NORTHWEST
MINNESOTA BY EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

HOPPES

In the hours before

Special weather statement, Jun 29, 11:36 AM CDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1136 AM CDT WED JUN 29 2005

MNZ029>031-040-NDZ052>053-292300-
GRANT MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-WILKIN MN-
RICHLAND ND-SARGENT ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 553 IN EFFECT
UNTIL 600 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 2 COUNTIES

RICHLAND              SARGENT

INCLUDING THE CITIES OF FERGUS FALLS AND WAHPETON.
Local storm report, Jun 29, 12:25 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1225 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HAIL             3 NW HAVANA             45.98N 97.66W
06/29/2005  0.75 INCH        SARGENT            ND   PUBLIC

0630 AM     FLASH FLOOD      3 NW HAVANA             45.98N 97.66W
06/29/2005                   SARGENT            ND   PUBLIC

            4.5 INCHES OF RAIN BETWEEN 530 AM. AND 630 AM.

0805 AM     HAIL             10 SE LIDGERWOOD        45.97N 97.00W
06/29/2005  0.88 INCH        RICHLAND           ND   PUBLIC

            DIME TO NICKEL HAIL. SMALL BRANCHES BLOWN DOWN.

0855 AM     HAIL             2 E MOORETON            46.27N 96.83W
06/29/2005  0.75 INCH        RICHLAND           ND   PUBLIC

            LARGE BRANCHES DOWN.

0905 AM     HAIL             4 WSW FAIRMOUNT         46.03N 96.68W
06/29/2005  1.00 INCH        RICHLAND           ND   PUBLIC

            DIME TO QUARTER SIZED HAIL FROM 905 TO 908 AM.

0920 AM     HAIL             9 S WAHPETON            46.14N 96.61W
06/29/2005  0.75 INCH        RICHLAND           ND   PUBLIC

            PEA TO PENNY SIZED HAIL COVERED THE GROUND NEAR THE RED
            RIVER

0920 AM     HAIL             9 S BRECKENRIDGE        46.13N 96.59W
06/29/2005  0.75 INCH        RICHLAND           ND   PUBLIC

            PEA TO PENNY SIZED HAIL COVERED THE GROUND NEAR THE RED
            RIVER.

&&

GGUST
Local storm report, Jun 29, 3:44 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
344 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             HAVANA                  45.95N 97.62W
06/29/2005  0.75 INCH        SARGENT            ND   LAW ENFORCEMENT

            WIND GUSTS TO 60 MPH NEAR HAVANA.

&&

HOPKINS
Special weather statement, Jun 29, 3:52 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
352 PM CDT WED JUN 29 2005

MNZ002>003-016-022>024-027>032-040-NDZ039-053-300400-
WEST BECKER MN-EAST BECKER MN-CLAY MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-GRANT MN-HUBBARD MN-MAHNOMEN MN-NORMAN MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN-
CASS ND-RICHLAND ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 554 IN EFFECT
UNTIL 1100 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 5 COUNTIES

BECKER                CLAY                  CLEARWATER
MAHNOMEN              NORMAN

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 2 COUNTIES

CASS                  RICHLAND

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS AND
WAHPETON.
Special weather statement, Jun 29, 4:04 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
404 PM CDT WED JUN 29 2005

MNZ029>031-040-NDZ053-292150-
GRANT MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-WILKIN MN-
RICHLAND ND-

...THE NATIONAL WEATHER SERVICE HAS CLEARED A PORTION OF TORNADO
WATCH 553. AREAS CLEARED FROM THE TORNADO WATCH INCLUDE...

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 1 COUNTY

RICHLAND

INCLUDING THE CITIES OF FERGUS FALLS AND WAHPETON.

TORNADO WATCH 554 HAS REPLACED THIS WATCH.

NDZ052-292204-
SARGENT ND-

...THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH 553 FOR
THE FOLLOWING AREAS. NO AREAS REMAIN WITHIN THIS WATCH...

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 1 COUNTY

SARGENT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 12:00Z

9.7 hours before the tornado, 222 km from the path. June 29, 2005.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 432 joules per kilogram, CIN -43, lifted condensation level 521 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 165 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-43 J/kg
Surface CAPE
185 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Moorhead Municipal (JKJ), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 104 km away, was scanning. The volume nearest the touchdown began at 21:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of June 29, 2005

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 2912:05 PM EDTF0Berkshire, MA0.150
June 293:25 PM CDTF2Sargent, ND8.0200
June 295:20 PM EDTF0Newaygo, MI0.125
June 295:05 PM CDTF1Clay, MN1.0100
June 295:09 PM CDTF1Becker, MN3.0100
June 295:10 PM CDTF2Otter Tail, MN1.5200
June 295:51 PM CDTF0Lyon, MN3.0100
June 296:18 PM CDTF0Cottonwood, MN9.0200
June 296:40 PM CDTF0Wadena, MN0.225
June 297:51 PM CDTF0Watonwan, MN0.550
June 298:22 PM CDTF0Blue Earth, MN0.120
June 299:00 PM CDTF0Nicollet, MN0.120
June 2911:15 PM CDTF1Mitchell, KS1.060$100,000
June 2911:51 PM CDTF0Linn, IA0.720

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.